I have been on TRT for 2.5 years. I have noticed my hair beginning to thin, on the crown area. There’s many options out there. I am curious to recommendations out there based on experience?
I have tried Bosley shampoo/conditioner and topical foam. That is all. I’ve gone almost gone through the bottle over a 4-6 month period, but do not see much happening there. Therefore, I am looking into other options.
Thank you for recommendations.
So the foam you are using is a growth stimulant (I am assuming it is minoxidil foam). That stimulates new hairs to grow as long as you keep taking it (if you stop those hairs will fall out). You will still continue to lose your current hair (the hair that isn’t from minoxidil) since the minoxidil is more of a cover the problem, than a fix the problem. The problem is DHT in the scalp and that your follicles are sensitive to DHT.
You can address androgens a few different ways. You can use a 5 alpha reductase inhibitor (Finasteride or Dutasteride) to stop the conversion of Testosterone to DHT in your scalp. Another way is a topical anti androgen, which will bind to androgen receptor sites in the scalp. The strongest one out there is RU58841, but even that has a binding affinity close to Testosterone which is weaker than DHT. You can use a ton of it, and likely get good results, but it’s also a research chemical, and I am not sure I’d want to use a lot of that for a long period.
I tried out Finasteride and didn’t get any perceivable negative side effects. My libido did increase on it which is probably a negative since it was already high. Some guys do get negative sexual sides on it (lower libido, and or ED), usually those side effects go away after two to three weeks of taking the drug. If they don’t, it probably isn’t for you, then you stop, and in a few weeks you are back to baseline.
Some people claim on going side effects after stopping the drug. I am not convinced of that. There have been large studies on the drug (in the thousands of participants), and of the amount that got negative sides (2-5%), all of them reported being back to normal within a month of stopping the drug. If it exists, I think the chances of getting it are no greater than 1/10,000.
To me it was worth the dice roll, since those studies also showed that after 10 years of use, 90% had at least maintained as much hair as at baseline and ~60% had more hair than baseline.
There will be in the future of microRNA that can regrow 90% of lost hair.
@mnben87 How were your results on Finasteride, from a hair growth perspective,and how long have you been using it?
@systemlord I’d be curious of the expecte dtime frame and costs on something like this?
You have two kidneys right?
I think I’ve been using it around a year now. Finasteride is really great at maintaining your current level of hair. If you have miniaturized hairs, it will likely thicken those up. My hair looks a bit thicker at the crown (the only area that is an issue for me, and I caught it early). I have gotten comments that my hair looks a bit darker, which is just that the strands in that area are thicker.
It isn’t great for stimulating a lot of re-growth (for most people). Studies do show that after a year, most men get some regrowth. If you head is shiny though, you aren’t going to go from that to thick hair most likely just with Finasteride.
I just added in some RU to my routine. I figure it will block another path way of hair loss. I have done TRT with added Blasts without any protection for the hair. The last blast I did use Finasteride and RU though. This blast was in the last year and lasted about 4 months. So even with the Finasteride for a year, I haven’t had an ideal hormonal environment to get the most regrowth (but I am not very prone to MPB, I am mid 30s and with TRT and Blasting just started to show a bit thinner crown). I figure the RU will just accelerate any extra regrowth I will get.
I think Finasteride is worth the dice roll IMO. The upside is that it can pretty much keep your hair looking like it does currently for decades. The downside is you get sexual sides which will go away after 3 weeks of stopping the drug.